New Mexico, 2017

Tornado and Flash Flood in New Mexico, May 8 to 9, 2017

May 8 to 9, 2017 · NWS ABQ · 17 events in 6 counties and zones

A potent upper level low pressure system over Arizona continued inching closer to New Mexico through the 8th. Strong upper level forcing spreading over the region along with high temperatures in the 90s led to abundant instability across eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent upper level low pressure system over Arizona continued inching closer to New Mexico through the 8th. Strong upper level forcing spreading over the region along with high temperatures in the 90s led to abundant instability across eastern New Mexico. Discrete thunderstorms began developing over the eastern plains shortly after 3 pm then spread north across the area. These storms merged into a large, linear cluster stretching from the Fort Sumner area northward across Interstate 40 into Harding County. Several reports of ping pong ball size hail were received from the Fort Sumner area. This area of storms then spawned the first tornado of the 2017 severe weather season to the north of Roy just after 6 pm. The second cluster of thunderstorms developed over Chaves County and produced another round of large hail. Golf ball size hail on the west side of Roswell just after 8 pm. Several rounds of heavy rainfall that trained over the same area of southeastern Guadalupe and northeastern De Baca counties generated torrential rainfall amounts within the Alamogordo Creek drainage. Video of flash flooding was captured along the creek near U.S. Highway 84 north of Fort Sumner.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 8, 2:05 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, May 8, 2:05 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
305 PM MDT Mon May 8 2017

.SYNOPSIS...
A vigorous upper level low currently found over the northern Baja
region will slowly track over the Southwest area including northern
and central New Mexico through most of this week. Precipitation in
the form of higher elevation snow, severe weather and heavier rain
will occur during this event although favor northern and eastern
areas the most. High temperatures will also be below normal through
Thursday. A warming trend will start up on Friday and last through
Monday next week due to ridging.

&&

.DISCUSSION...
SPC expanded the severe weather threat this morning and this jives
with the significant moisture advection originating from the high
plains and Gulf region. With the upper low currently over the
northern Baja...a severe weather outbreak signature is very possible
late this afternoon into the overnight hours. Lots of significant
wind shear combined with heavy juice and upper level diffluence
usually spells unusual activity. A watch issuance is likely.

Made some tweaks to the modeled PoP and temp fields but didn't make
may big changes. Models are pretty similar and the continuity has
been there as well. Adjusted high temps lower than model guidance
across some northern areas Tue/Wed due to heavy cloud cover and the
upper low position. Raised overnight lows slightly due to cloud cover
and higher dewpoints. Did reduced QPF numbers along the east slopes
of the Sangres but that is the bulls eye area and expect amounts up
to 1.5 inches and perhaps even higher. Snow is relegated to the
higher peaks so impact will be much less but looking at some heftier
amounts around Santa Fe Baldy. Perhaps over 1 foot. Folks recreating
in the back country will need to take note of the expected changing
weather conditions there. Model timing with the departing low still
looks to be intact and for Thur.

Models continue to show transitory ridging Friday through Monday.
Temperatures will warm accordingly and went a little above model
guidance for highs during this period due to deeper southerly flow
and height rises. Cant rule out some drier storms favoring the
northern mtns.

The next low is progged for the latter half of next week. Suspect
the dryline would become active across the east during that period
and some wind issues elsewhere. Perhaps some northern mtn
precipitation as well.

50

&&

.FIRE WEATHER...
A Pacific low off the northern Baja Coast will bring in breezy and
gusty south winds across NM today. Winds will reach 15-25 mph across
the area, with occasional gusts 35-45 mph possible. Divergence aloft
will destabilize the atmosphere to allow for afternoon thunderstorm
activity, initially firing up over the northern mtns. Storm activity
will expand later this afternoon, with the potential for isolated
severe storms over the eastern plains. Erratic gusty winds with
frequent cloud to ground lightning can be expected with thunderstorms
today. The strongest storms will be capable of 60 mph wind gusts and
hail size of one inch or greater. Thunderstorms that develop in the
west will be mostly dry. Storm motion will be from the S to N at
15-25 mph. Breezy conditions and RH below 15 percent across much of
the west will allow for a couple hours of critical fire conditions
over the SE portion of NM Fire Zone 101 from Mt. Taylor north to Hwy
550.

Overnight, Gulf moisture will continue to push west, thanks to the
strong upper low to our southwest. This will set up strong gap winds
through the central mtns into the Rio Grande Valley, including the
ABQ metro area. Tuesday will see another round of afternoon
thunderstorm activity, shifted a bit further north and east. Mixing
hgts and vent rates drop considerable Tuesday across the northern
and central mtn chain.

The center of the low moves over NM slowly Wednesday into Thursday,
keeping mixing hgts poor to fair across NM. Much cooler temperatures
filter into NM Wednesday helping to keep RH above critical for the
remainder of the week. Colder temperatures and wrap around moisture
should allow for the possibility of high elevation snow atop the
northern mtn peaks Wednesday night into Thursday morning. As the low
pushes off into the U.S. central plains Friday, a high amplitude
ridge begins to build in for the weekend. A drying and warming trend
will take place for the weekend, with minimum RH expected to also
drop below 15 percent. This could allow for critical fire conditions
to develop over western NM for the weekend, although winds look to
be the limiting factor at this time.

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions across NM currently, with cumulus beginning to develop
over the higher terrain. Afternoon thunderstorm activity will focus
over the northern mtns, with isolated to scattered severe storms
possible over the eastern plains, which includes KROW and KTCC.
Storm motion will generally be from the S to N at 15-25kts with
frequent cloud to ground lightning and erratic gusty winds near
thunderstorms. Occasional MVFR cigs could develop in areas of storm
activity. Gusty S/SE winds pick up in the early afternoon hours.
Gulf moisture surges into the area overnight, providing strong gap
winds into ABQ and AEG from 23Z and through the morning hours
Tuesday. Gusty SE winds also reach SAF and LVS overnight, persisting
through the end of the TAF cycle. MVFR cigs possible Tuesday morning
with increased Gulf moisture for eastern TAF sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  70  40  62 /  20  40  30  40
Dulce...........................  40  62  34  57 /  30  70  40  80
Cuba............................  44  63  34  55 /  30  50  30  70
Gallup..........................  41  60  31  57 /  20  40  30  50
El Morro........................  39  58  30  49 /  30  40  30  60
Grants..........................  42  63  33  54 /  30  30  30  50
Quemado.........................  42  58  34  54 /  40  30  30  50
Glenwood........................  39  64  36  65 /  50  40  30  40
Chama...........................  39  57  32  53 /  40  80  50  90
Los Alamos......................  49  59  41  56 /  50  80  30  60
Pecos...........................  45  57  36  56 /  70  90  40  50
Cerro/Questa....................  44  61  35  54 /  70  90  60  70
Red River.......................  36  52  30  48 /  80  90  70  70
Angel Fire......................  37  52  30  50 /  80  90  60  70
Taos............................  44  62  35  56 /  60  80  50  70
Mora............................  44  53  37  54 /  80  90  50  60
Espanola........................  50  68  42  62 /  40  70  30  50
Santa Fe........................  51  60  40  57 /  60  80  30  50
Santa Fe Airport................  50  65  39  61 /  50  70  20  40
Albuquerque Foothills...........  54  69  44  63 /  50  50  30  40
Albuquerque Heights.............  55  71  45  65 /  40  40  20  40
Albuquerque Valley..............  54  73  45  66 /  40  30  20  30
Albuquerque West Mesa...........  53  73  44  66 /  40  40  20  40
Los Lunas.......................  52  75  43  67 /  40  30  20  30
Rio Rancho......................  52  72  44  66 /  40  40  20  40
Socorro.........................  52  73  45  67 /  40  10  20  40
Sandia Park/Cedar Crest.........  48  64  38  59 /  60  70  30  60
Tijeras.........................  51  67  41  61 /  60  60  30  50
Moriarty/Estancia...............  46  65  38  61 /  60  70  20  50
Clines Corners..................  46  60  38  58 /  60  80  30  40
Gran Quivira....................  50  68  40  61 /  40  30  20  30
Carrizozo.......................  50  69  42  64 /  40  20  20  20
Ruidoso.........................  45  64  38  59 /  60  30  20  20
Capulin.........................  47  63  42  61 /  60  60  60  60
Raton...........................  48  66  42  65 /  60  60  50  50
Springer........................  49  66  43  66 /  70  70  50  50
Las Vegas.......................  47  60  39  59 /  70  80  40  40
Clayton.........................  54  72  49  68 /  40  50  60  40
Roy.............................  50  65  44  64 /  60  60  60  40
Conchas.........................  57  74  52  71 /  50  60  60  30
Santa Rosa......................  53  75  47  70 /  60  60  40  20
Tucumcari.......................  58  78  52  75 /  50  50  60  30
Clovis..........................  57  76  52  74 /  40  30  60  30
Portales........................  60  77  53  75 /  40  30  60  20
Fort Sumner.....................  58  79  51  73 /  50  30  60  20
Roswell.........................  59  83  52  78 /  40  20  40  10
Picacho.........................  53  75  46  70 /  60  30  20  10
Elk.............................  50  69  41  64 /  60  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

50
Hazardous weather outlook, May 8, 9:49 AM MST, 5 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1049 AM MDT Mon May 8 2017

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1049 AM MDT Mon May 8 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms between 3pm and 11pm
MDT across the eastern third of New Mexico. This includes the I-25
corridor from just east of Las Vegas to Raton Pass as well as the I40
corridor from Clines to the Texas state line. The main threats will
be large and very large hail up to 2.00 inches in diameter and wind
gusts of 60 mph or higher. An isolated tornado cannot be ruled out
across the east central and southeast plains.

In western New Mexico, a couple of hours of localized critical fire
weather conditions will be possible, mainly around the continental
divide this afternoon as winds strengthen with low humidity. In
addition, a few stray showers and dry thunderstorms producing very
little rainfall, but strong wind gusts to 50 mph will be possible in
western New Mexico today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are expected again across
eastern New Mexico Tuesday and Wednesday afternoon's and evening's
with large hail and damaging winds possible. The highest risk will be
in Curry and Roosevelt Counties on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

50

In the hours before

Special weather statement, May 8, 2:49 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
349 PM MDT MON MAY 8 2017

NMZ528-529-531-532-082215-
Far Northeast Highlands-Eastern San Miguel County-Harding
County-Northeast Highlands-
349 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...WEST
CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Maes, or 23 miles southwest of Mosquero, moving north
at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Solano.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3551 10425 3555 10448 3597 10448 3591 10402
TIME...MOT...LOC 2149Z 192DEG 29KT 3564 10434

34

The radar

The Cannon AFB radar (KFDX), 69 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, De Baca

When
May 8, 3:06 PM MST to 3:09 PM MST
Where
De Baca County, 6.3 mi W of Ft Sumner
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.480, -104.350

Nickel size hail.

Hail, De Baca

When
May 8, 3:18 PM MST to 3:40 PM MST
Where
De Baca County, 6.22 mi SSE of Ft Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.390, -104.190

Multiple rounds of hail with the largest stones up to quarter size a couple different times over the 20 minute period.

Hail, De Baca

When
May 8, 3:32 PM MST to 3:40 PM MST
Where
De Baca County, 4.56 mi E of Ft Sumner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.470, -104.160

First round of hail with stones up to the size of quarters.

Hail, De Baca

When
May 8, 3:35 PM MST to 3:40 PM MST
Where
De Baca County, 7.48 mi SW of Taiban
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.370, -104.110

Quarter size hail.

Hail, De Baca

When
May 8, 3:44 PM MST to 3:50 PM MST
Where
De Baca County, 0.69 mi N of Ft Sumner
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.480, -104.240

Hail up to the size of ping pong balls reported in Fort Sumner.

Hail, De Baca

When
May 8, 3:59 PM MST to 4:08 PM MST
Where
De Baca County, 4.56 mi E of Ft Sumner
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.470, -104.160

Second round of large hail with stones up to the size of ping pong balls.

Hail, Quay

When
May 8, 4:15 PM MST to 4:28 PM MST
Where
Quay County, 7.39 mi W of House
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.650, -104.030

Hail up to the size of golf balls west of House.

Hail, Harding

When
May 8, 4:25 PM MST to 4:30 PM MST
Where
Harding County, 1.81 mi ESE of Roy
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.940, -104.170

Hail up to the size of half dollars near Roy.

Hail, Harding

When
May 8, 4:25 PM MST to 4:32 PM MST
Where
Harding County, 0.69 mi S of Roy
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
35.940, -104.200

Hail up to the size of golf balls in Roy.

Hail, San Miguel

When
May 8, 4:42 PM MST to 4:45 PM MST
Where
San Miguel County, 0.56 mi W of Sanchez
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.630, -104.440

Nickel to quarter size hail 10 miles east-southeast of Maes.

Tornado, Harding

When
May 8, 5:17 PM MST to 5:20 PM MST
Where
Harding County, 6.19 mi NNE of Roy to 6.4 mi NNE of Roy
Rating
EF0
Path length
0.2 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
36.030, -104.150

Brief tornado touchdown six miles north-northeast of Roy.

Hail, Guadalupe

When
May 8, 7:03 PM MST to 7:10 PM MST
Where
Guadalupe County, 15.27 mi ESE of Puerto de Luna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.730, -104.380

Hail up to the size of quarters.

Hail, Chaves

When
May 8, 7:12 PM MST to 7:14 PM MST
Where
Chaves County, 4.67 mi W of Roswell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.370, -104.600

Nickel to quarter size hail on the west side of Roswell.

Funnel Cloud, Quay

When
May 8, 7:30 PM MST to 7:50 PM MST
Where
Quay County, 3.58 mi N of Jordan to 4.25 mi S of Palomas
Reported by
Storm Chaser
Coordinates
34.852, -103.830

Funnel cloud southwest of Quay moved north/northwest toward the I-40 corridor.

Flash Flood, Guadalupe

When
May 8, 9:00 PM MST to May 9, 1:00 AM MST
Where
Guadalupe County, 17.43 mi SE of Puerto de Luna to 16.98 mi ESE of Puerto de Luna
Cause
Heavy Rain
Reported by
Public
Coordinates
34.679, -104.374

Radar estimated 4 to 8 inches of rainfall over a large area of the Alamogordo Creek drainage. The creek nearly reached the base of the U.S. Highway 84 bridge near Sumner Lake. Several low water crossings northeast of this area along the creek washed out.

Hail, Guadalupe

When
May 8, 9:09 PM MST to 9:14 PM MST
Where
Guadalupe County, 6.93 mi N of Newkirk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.170, -104.260

Penny size hail north of Newkirk.

Hail, Guadalupe

When
May 8, 9:12 PM MST to 9:15 PM MST
Where
Guadalupe County, 6.93 mi N of Newkirk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.170, -104.260

Quarter size hail north of Newkirk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyThe tornado archive for New Mexico, 2017Warnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685818, 685820, 685821, 685822, 685819, 685824, 685826, 685977, 685978, 685980, 685984, 685988, 685991, 687157, 686002, 685996, 685997.